Article Text

Download PDFPDF
CASE REPORT
Loperamide dependence and abuse
  1. Ryan MacDonald1,
  2. Jason Heiner2,
  3. Joshua Villarreal3,
  4. Jared Strote2
  1. 1Department of Emergency Medicine, Madigan Army Medical Center, Tacoma, Washington, USA
  2. 2Division of Emergency Medicine, Department of Medicine, University of Washington, Seattle, Washington, USA
  3. 3Department of Pharmacy, University of Washington Medical Center, Seattle, Washington, USA
  1. Correspondence to Dr Jared Strote, strote{at}uw.edu

Summary

Loperamide is a common over-the-counter antidiarrheal considered safe in a broad range of dosages and thought devoid of abuse potential. We describe the first case of a patient with loperamide dependence due to misuse of its opiate-like effects achieved by chronic massive oral ingestions. A 26-year-old man who was taking 800 mg of loperamide per day presented requesting detoxification referral. Loperamide has potential for euphoric effects and information on how to facilitate such effects is easily available. It is important for physicians to be aware of the potential for misuse of and dependence on loperamide, with symptoms mimicking opiate use.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.